Maryland, 2003

Flash Flooding in Maryland, September 4, 2003

September 4, 2003 · NWS LWX · 2 events in 2 counties and zones

An area of showers and thunderstorms dropped 2 to 3 inches of rain over a portion of Carroll and Baltimore counties during the morning of the 4th. In Carroll County, several roads were flooded including Route 97 between New Windsor and Interstate 70.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of showers and thunderstorms dropped 2 to 3 inches of rain over a portion of Carroll and Baltimore counties during the morning of the 4th. In Carroll County, several roads were flooded including Route 97 between New Windsor and Interstate 70. In Baltimore County an elderly woman and her dog had to be rescued from a vehicle after it became stalled in rapidly rising water on Ruxton Road in Towson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 4, 2:15 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 4, 2:15 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 AM EDT THU SEP 4 2003

SHORT TERM (TODAY AND TONIGHT)...
NEXT 24 HOURS SLATED TO BE FAIRLY ACTIVE WEATHER WISE FOR THE
FORECAST AREA. SEVERAL WESTERN ZONES REPORTED FLOODING PROBLEMS
DURING THE PAST 12 HOURS...WHILE AREAS EAST AND SOUTH RECEIVED
SIGNIFICANT RAINFALL AS WELL.

GOOD COVERAGE ON RADAR AT THIS TIME...MAINLY NORTH AND EAST. BEST
MOISTURE AND LIFT PROGGED TO REMAIN OVER THESE AREAS THROUGH DAWN
AND INTO MID DAY DUE TO ENHANCED LIFT ASSOCIATED WITH RRQ UPPER JET.

UPPER TROUGH IN VICINITY OF THE GREAT LAKES WILL LIFT NORTHEAST AND
DRAG ATTENDANT SFC COLD FRONT THROUGH THE AREA TONIGHT...BRINGING
RAIN CHANCES TO AN END.

THE MAIN CONCERNS FOR TODAY AND TONIGHT WILL BE RAIN CHANCES/QPF
...AND THE STRENGTH OF THE THUNDERSTORMS AHEAD OF THE FRONT THIS
AFTERNOON AND TONIGHT. PWATS WILL BE RUNNING HIGH (1.5 TO 2.O)
THROUGH MIDDAY AND GRADUALLY TAPER OFF FROM THE NORTHWEST THIS
AFTERNOON. SIGNIFICANT DRYING NOTED IN THE MID LEVELS BY THE AFTERNOON.
THIS WILL ALLOW MORE AFTN HEATING/AID INSTABILITY TO HELP STRENGTHEN
THE STORMS FOR THE AFTN AND EVENING HOURS MAINLY EAST. FROM BUFKIT
SOUNDINGS AFTN CAPES ON THE AVERAGE OF 1000-1500J/KG WITH LIS -2 TO
-4 WITH DEWPOINTS RANGING FROM THE MID 60S TO THE LOWER 70S. SOME
STRONG STORMS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING...WILL
HIGHLIGHT WITH STORMS AND POSSIBLE FLOODING WITH SPS FOR AREAS EAST
OF THE BLUE RIDGE.

...LONGER TERM...FRI THRU WED...

FRONT IS JUST EAST OF ZONES BY 12Z FRI AND BY FRI AFT IT PUSHES
JUST OFFSHORE AND STALLS. THIS PUTS CWA IN DRY ZONE BUT LEAVES SCT
CLDS THANKS TO LEFTOVER LOW LVL RH AND WEAK VORT/UL TROF OVHD. SITU
STAYS IN PLACE THRU SAT NIGHT WHEN ANOTHER UL TROF APPROACHES FROM
GREAT LAKES...PUSHING SYSTEM JUST TO OUR E FINALLY OUT TO SEA. AS A
RESULT...SKIES WILL BECOME MOSTLY CLEAR.

HIGH PRES BUILDS DIRECTLY OVER REGION SAT NIGHT AND REMAINS THRU
MON. DEW PTS IN THE UPPER 40S AND LOWER 50S WILL GIVE AREA A TASTE
OF FALL.  ON MON NIGHT A REINFORCING SHOT OF DRY AIR PUSHES IN WITH
WEAK COLD FRONT FOLLOWED BY ANOTHER SFC HIGH. MOSUNNY SKIES AND
SEASONABLY DRY CONDITIONS EXPECTED TUE AND WED.

MMARGRAF

.LWX...
DC...NONE.
MD...NONE
VA...NONE.
WV...NONE.
Hazardous weather outlook, Sep 3, 2:00 PM EST, 13 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-036>042-050>057-
WVZ048>055-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A SLOW MOVING FRONTAL BOUNDARY WILL INTERACT WITH COPIOUS AMOUNTS OF
MOISTURE FEEDING INTO THE AREA TO TRIGGER SHOWERS AND THUNDERSTORMS.
THESE THUNDERSTORMS ARE EXPECTED TO PRODUCE THE HEAVIEST RAINFALL
WEST OF THE BLUE RIDGE.

A FLOOD WATCH HAS BEEN ISSUED FOR THE POTOMAC HIGHLANDS...THE
SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA.
RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE POSSIBLE.

PONDING OF WATER ON ROADWAYS...IN LOW LYING AREAS AND POOR DRAINAGE
AREAS COULD LEAD TO SOME FLOODING PROBLEMS TODAY...ESPECIALLY IN THE
WATCH AREA. RISES ON SMALL CREEKS AND STREAMS COULD ALSO OCCUR.

.DAYS TWO AND THREE...
SHOWERS AND THUNDERSTORMS WILL ALSO BE OVER THE AREA THURSDAY AS THE
FRONT SLOWLY MOVES OVER THE AREA. THE FLOOD WATCH WILL REMAIN IN
EFFECT WEST OF THE BLUE RIDGE AND FOR WESTERN MARYLAND UNTIL NOON.

.DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STRONG

In the hours before

Local storm report, Sep 3, 9:40 PM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 PM EDT WED SEP 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    THURMONT                  MD   FLASH FLOOD
09/03/03   FREDERICK                      LAW ENFORCEMENT OFFICIALS
                                          REPORTED FLOODING NEAR
                                          THURMONT.
Local storm report, Sep 3, 11:08 PM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1208 AM EDT THU SEP 04 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    COUNTYWIDE                MD   FLASH FLOOD
09/03/03   WASHINGTON                     THREE ROADS REMAIN CLOSED
                                          BY FLOODING. A TOTAL OF
                                          4.75 INCHES WAS RECORDED
                                          IN WILLIAMSPORT THIS
                                          EVENING. REPORTED BY EMA.

The radar

The Sterling radar (KLWX), 77 km away, was scanning. The volume nearest the first event began at 08:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Carroll

When
September 4, 3:30 AM EST to 10:00 AM EST
Where
Carroll County, Countywide
Reported by
NEWSPAPER
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

Several roads were flooded.

Flash Flood, Baltimore

When
September 4, 4:00 AM EST to 11:00 AM EST
Where
Baltimore County, Countywide
Reported by
NEWSPAPER
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

A woman had to be rescued when her car became stalled in rising water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335223, 5335289.